HIV and Problems With Your Periods
Many women, including women who do not have HIV, experience menstruation woes. HIV can cause changes in your menstrual periods. If you are experiencing any of these menstrual problems, let your doctor know.
Very little bleeding
Light bleeding (spotting) between periods
More than three months between periods
- Severe premenstrual syndrome (PMS)
HIV may cause changes in your period because of the way the virus affects your immune system, which is your body’s defense system. Changes in your immune system can affect hormones like estrogen and progesterone. These hormones control your periods. The more active your HIV, the more likely you are to have problems with your period.
Your heavy periods could also be due to your HIV drugs. Having HIV can affect your periods in less direct ways too, through:
You may have menstrual problems that are not related to HIV. In fact, many women face common menstrual problems regardless of their HIV status.
Common causes of menstrual problems include:
Taking certain drugs, including over-the-counter, street, and prescription drugs
Sudden weight loss
Pelvic inflammatory diseases (PID), which are infections in your reproductive system
Genital cancers, including ovarian, uterine, and cervical cancer
If you're having problems with your period, you need to find out why. It may have nothing to do with HIV, but finding the cause is important. Let your doctor know if you have heavy bleeding, bleeding between periods, or if you miss two periods in a row.
To find the cause, your doctor may:
Perform a pelvic examination
Test for sexually transmitted diseases
Do a Pap smear to check for cervical cancer
Order a blood test for hormone changes
Review your drug history
Use ultrasound to look for abnormal growths
- Take a tissue sample to look for cancer or inflammation
Stay ahead of period problems by keeping track of your periods, keeping all your doctor appointments, and getting regular pelvic exams and Pap smears. Take care of yourself by eating healthy foods, getting regular exercise, and getting enough sleep.
Menstrual problems are more common when you have HIV.
HIV and its treatment can cause changes in your period. Other menstrual problems may have causes unrelated to HIV.
Let your doctor know about all changes in your period so you can get a thorough evaluation.